ZocdocAnswersWhat can cause fatigue with testing positive for Epstein-Barr Virus?

Question

What can cause fatigue with testing positive for Epstein-Barr Virus?

Hi, I am a 24-year-old female 5 foot five and 155 pounds. For the past three years I've had extremely low energy levels. I've tried everything from going to sleep early every night, changing my diet and changing my routine. But with everything I did I haven't seen a change. I finally went to my primary care physician who did some blood work. The results were a very small vitamin D insufficiency and extreme high levels of ebv-vca,igG...ebv nuclear antigen igG and ebv early antigen ea-d igG. My doctor told me to take vitamins and come back in six months. I'm due back next week and nothing has changed. I'm extremely fatigued, have frequent headaches and have gained a few pounds. I am looking for any insight or anything I can mention to my doctor when I go next week. I have no idea what's going on! Thank you!

Answer

I'm sorry to hear that you've been feeling so badly! This is something you should definitely discuss with your doctor. It sounds like the testing that you had for Epstein Barr virus six months ago may have been consistent with a relatively recent Epstein Barr virus infection, especially given the positive EBV early antigen (EA-D) test, which typically is found in the blood shortly after an infection and then goes away over time. The other two tests (EBV VCA and nuclear antigen) persist in the bloodstream for life after an EBV infection, and so they could not help you distinguish between a recent and very remote infection. If this was an acute EBV infection, then it is certainly true that the fatigue associated with the infection can persist for several months after the infection, even after all of the other symptoms have resolved. That being said, 6 months is quite a while to be feeling fatigued after an EBV infection, and so your primary care doctor will probably want to consider other potential causes of your fatigue, such as depression, problems with your thyroid function, or anemia. Start by going to the followup appointment, as you are already planning to do, and I'm sure that together you will be able to come up with an acceptable plan for further workup.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.